Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 17, 2004, 2:52 PM PDT for Elko County, Eureka County, Lander County, Nevada. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 2:52 PM PDT (21:52 UTC)
- Expired
- Aug 17, 2004, 3:55 PM PDT
- In force
- 63 min
- Issued by
- NWS Elko, NV
- Area
- Counties, with a storm outline in the text
Counties Elko County, NV, Eureka County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 34 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 172152 SVRLKN NVC007-011-015-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 255 PM PDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA THIS INCLUDES THE CITY OF DUNPHY EXTREME NORTHEASTERN LANDER COUNTY IN NORTH CENTRAL NEVADA WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA * UNTIL 355 PM PDT * AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 23 MILES NORTH OF DUNPHY...OR ABOUT 21 MILES SOUTHEAST OF MIDAS...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSTATE 80 BETWEEN EMIGRANT PASS AND DUNPHY BY 345 PM PDT LAT...LON 4109 11644 4103 11664 4069 11660 4063 11621 $$ CLAYCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:13 PM PDT, 39 minutes earlier.
Area forecast discussion, Aug 17, 2:13 PM PDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 213 PM PDT TUE AUG 17 2004 .SYNOPSIS...ABUNDANT MOISTURE OVER NORTHERN AND CENTRAL NEVADA WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT THROUGH THE WEEKEND. && .DISCUSSION...UPPER LOW CENTER OVER SLC ROTATING WRAP AROUND MOISTURE OVER CWA TODAY. MAIN PCPN BAND OVER ELKO AND WHITE PINE COUNTIES THIS AFTERNOON EXPECT TO DRIFT INTO EXTREME EASTERN CWA OVERNIGHT. WITH LIS NEAR ZERO THROUGH MIDNIGHT AND PLENTY OF RESIDUAL MOISTURE...WILL KEEP FLASH FLOOD WATCH OUT THROUGH 10 PM THIS EVENING FOR ALL ZONES EXCEPT NORTHERN NYE. AT SAME TIME...STRONG TSTMS ARE DEVELOPING BEHIND TROF IN WESTERN NEVADA ATTM. SECOND SHORTWAVE THEN ROTATES OVER EASTERN ZONES ON WEDNESDAY FOR ANOTHER ACTIVE TSTM DAY. AIRMASS REMAINS UNSTABLE UNDER A WEAK RIDGE THURSDAY THROUGH THE WEEKEND FOR AFTN AND EVENING TSTMS EACH DAY. DRIER NORTHWEST FLOW FORECASTED TO DEVELOP LATE SUNDAY INTO NEXT MONDAY FOR RETURN TO A DRIER AND STABLE AIRMASS...BUT MODELS HAVING PROBLEM PLACING LOCATION OF UPPER LOW OFF SOUTHERN CA COAST. WILL HAVE MONDAY AND TUESDAY DRY. HARMER && .LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN EFFECT THROUGH 1000 PM PDT TONIGHT FOR NORTH AND CENTRAL NEVADA ZONES 030>037. && HARMER
Hazardous weather outlook, Aug 17, 6:00 AM PDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 600 AM PDT TUE AUG 17 2004 NVZ013-030>037-180300- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 600 AM PDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN NEVADA .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE COMBINED WITH AN UNSTABLE AIR MASS OVER THE AREA WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY OVER NORTHERN AND CENTRAL NEVADA. SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME. DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTHERN AND CENTRAL NEVADA. FOR FURTHER DETAILS...PLEASE SEE PRODUCT RNOFFALKN...WGUS65 KLKN .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...ESPECIALLY OVER EAST AND NORTHEAST NEVADA. THE SLIGHT POSSIBILITY OF FLASH FLOODING EXISTS OVER EASTERN NEVADA THROUGH SATURDAY BEFORE THE ARRIVAL OF A DRIER AIR MASS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRUDEL
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:28 PM PDT | Flash Flood Warning | LKN | Eureka, Lander | 2 hr |
| Aug 16, 10:30 PM PDT | Flash Flood Warning | LKN | Eureka, Lander | 2 hr |
| Aug 17, 1:26 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| Aug 17, 2:03 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 57 min |
| Aug 17, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 59 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.